But there’s always the risk that little ones will mistake colorful, fruity-flavored gummy vitamins as candy. The next thing you know, they’ve eaten a whole jar by the handful and they’re looking really sick! This article addresses what to do in that situation.
Can you overdose on vitamins?
Yes! One of the most common supplements children take is a daily multivitamin made up of three main types of ingredients:
- Water-soluble vitamins. Water-soluble vitamins like the B vitamins dissolve in water. It’s virtually impossible to overdose on them since they are removed from your body when you urinate.
- Fat-soluble vitamins. Fat-soluble vitamins like vitamins A, D, E and K enter your body’s fat cells. Your body doesn’t get rid of these vitamins as easily, so they can start to build up and cause serious symptoms if you take too many.
- Minerals. Minerals like iron are important to our health, but they can be dangerous in excess, especially when they start to accumulate in the body’s organs like the heart, brain and liver.
Here are the recommended amounts (RDA) and maximum amounts (UL) of fat-soluble vitamins and iron young children should have per day.
RDA = recommended daily allowance, UL = upper daily limit, mcg = micrograms, mg = milligrams, IU = international units
Guidelines for children less than one year old
Infants less than one year old may not need a multivitamin yet, but they should get 400 IU of vitamin D daily to ensure healthy bones. Newborns are also offered a vitamin K shot at birth to prevent vitamin K deficiency bleeding (VKDB). Vitamin K is important for helping your blood to clot, but newborns can’t make enough on their own. VKDB is excessive bleeding caused by an inability for blood to clot.
Possible symptoms of eating too many vitamins
1) Upset tummy
Due to the sheer amount of sugar, dyes, and filler ingredients in vitamins (especially gummy vitamins), it’s no wonder your child might have an upset stomach after eating too many. Consuming large amounts of vitamins and fillers in a short about of time can cause nausea and vomiting. Nausea and vomiting can also be signs of vitamin A toxicity.
2) Colorful poop or urine
Speaking of fillers and dyes, you might see those show up in your child’s stool or urine over the next few days. Excessive B vitamins can also cause neon yellow urine, too. Don’t be alarmed—these ingredients have to come out somewhere!
Black or very dark stool is a normal side effect of taking iron supplements, but if you think your child may have overdosed on vitamins that contain iron, dark poop isn’t your biggest concern. See #4 to find out how to handle a potential iron overdose. (Hint: Call the National Poison Center or 9-1-1 right away!)
3) Dizziness, hair loss, and skin irritation from vitamin A toxicity
Of all the possible vitamin toxicities that could occur after eating too many vitamins, vitamin A toxicity is most likely. Too much vitamin A can cause hair loss, skin irritation, dizziness, trouble walking, nausea and vomiting.
4) Coma or death from iron toxicity
When your child takes too many vitamins, the most important question is whether the vitamin contains iron. For example, childrens’ vitamins like Poly-Vi-Sol with iron may be concerning, whereas plain Poly-Vi-Sol does not contain iron. Adult women’s vitamins like prenatal vitamins, which also contain iron, are especially risky since they are brightly-colored and sugar-coated.
Over the four phases of iron toxicity, the child can experience nausea, vomiting, liver failure, heart collapse, coma and death. During one of these phases (six to 24 hours after overdose) your child may show no symptoms. You should still get the child treated right away because symptoms will come back even worse after this phase.
Iron overdose can be deadly, so you’ll need to call the poison center immediately. They will likely instruct you to take your child to the emergency room.
What to do if you think your child overdosed
If you think your child took too many vitamins that may have contained iron, call the National Capital Poison Center right away at 1-800-222-1222. Staff at the poison center can notify a nearby emergency department that you are on the way to make sure they are prepared to treat your child ASAP. Or, poison center staff may send an ambulance so your child can get prompt treatment on the way to the emergency department.
If the vitamins did not contain iron, chances are you’ll be dealing with some GI upset and nausea. Be sure to give lots of fluids to replace the minerals your child might lose through vomiting or diarrhea. If you child seems to be getting worse, acting strange, or getting very tired and sluggish, call the poison center or 9-1-1 right away.
In any case, do not give your child any more vitamins or supplements until several days or weeks have passed. For example, if she ate 15 vitamins, don’t give her any more until 15 days have gone by. If he ate 30 vitamins, he won’t need any more until 30 days later.
Check out this article for ideas on how to store medications in your home so that children can’t get into them.
Source: Read Full Article